Existence and stability of standing waves for the Choquard equation with partial confinement

Lu Xiao, Qiuping Geng, Jun Wang, Maochun Zhu


In this paper we study the existence and orbital stability of the Choquard equation with partial confinement. This type equation originates from Fröhlich and Pekar's model of the polaron, where free electrons in an ionic lattice interact with phonons associated with deformations of the lattice or with the polarisation that it creates on the medium (interaction of an electron with its own hole). On the one hand, we prove the existence of global minimizer of the associate energy functional subject to the $L^2$-constraint. On the other hand, we discuss the orbital stability and asymptotic behavior of the global minimizer.


Ground state solutions; Choquard equation; orbital stability; variational methods

Full Text:



T. Bartsch, A. Pankov and Z.-Q. Wang, Nonlinear Schrödinger equations with steep potential well, Commun. Contemp. Math. 4 (2001), 549–569.

L. Battaglia and J. Van Schaftingen, Groundstates of the Choquard equations with a sign-changing self-interaction potential, Z. Angew. Math. Phys. 69 (2018), 69–86.

J. Bellazzini, N. Boussa, L. Jeanjean and N. Visciglia, Existence and Stability of Standing waves for supercritical NLS with a partial confinement, Commun. Math. Phys. 353 (2017), 229–251.

D. Bonheure, S. Cingolani and J. Van Schaftingen, ]it The logarithmic Choquard equation: Sharp asymptotics and nondegeneracy of the groundstate, J. Funct. Anal. 272 (2017), 5255–5281.

J. Bellazzini and L. Jeanjean, On dipolar quantum gases in the unstable regime, SIAM J. Math. Anal. 48 (2016), 2028–2058.

H. Brezis and E. Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc. 88 (1983), 486–490.

F. Brock and A.Y. Solynin, An approach to symmetrization via polarization, Trans. Amer. Math. Soc. 352 (2000), 1759–1796.

D. Cassani, J. Van Schaftingen and J.-J. Zhang, Groundstates for Choquard type equations with Hardy–Littlewood–Sobolev lower critical exponent, Proc. Roy. Soc. Edinburgh Sect. A. (to appear)

T. Cazenave and P.-L. Lions, Orbital stability of standing waves for some nonlinear Schrödinger equations, Comm. Math. Phys. 85 (1982), 549–561.

S. Cingolani, M. Clapp and S. Secchi, Multiple solutions to a magnetic nonlinear Choquard equation, Z. Angew. Math. Phys. 63 (2012), 233–248.

S. Cingolani and S. Secchi, Multiple S1 -orbits for the Schrödinger–Newton system, Differential Integral Equations 26 (2013), 867–884.

S. Cingolani, S. Secchi and M. Squassina, Semi-classical limit for Schrödinger equations with magnetic field and Hartree-type nonlinearities, Proc. Roy. Soc. Edinburgh Sect. A140 (2010), 973–1009.

F. Dalfovo, S. Giorgini, L.P. Pitaevskiı̆ and S. Stringari, Theory of bose-einstein condensation in trapped gases, Rev. Mod. Phys. 71 (1999), no. 3, 463–512.

J.-T. Devreese and A.-S. Alexandrov, Advances in Polaron Physics, Springer Series in Solid-State Sciences, vol. 159, Springer, Berlin, 2010.

L. Diósi, Gravitation and quantum-mechanical localization of macro-objects, Phys. Lett. A 105 (1984), 199–202.

and M.-D. Donsker and S.R.S. Varadhan, The polaron problem and large deviations, Phys. Rep. 77 (1981), 235–237.

M.-D. Donsker and S.R.S. Varadhan, Asymptotics for the polaron, Commun. Pure Appl. Math. 36 (1983), 505–528.

J. Franklin, Y. Guo, A. McNutt and A. Morgan, The Schrödinger–Newton system with self-field coupling, Classical Quantum Gravity 32 (2015), 065010.

J. Fröhlich and E. Lenzmann, Mean-field limit of quantum Bose gases and nonlinear Hartree equation, Séminaire Équations aux Dérivées Partielles (2003); Sémin. Équ. Dériv. Partielles 26 (2004), Exp. No. XIX, pp. 27.

V. Georgiev and G. Venkov, Symmetry and uniqueness of minimizers of Hartree type equations with external Coulomb potential, J. Difierential Equations 251 (2011), no. 2, 420–438.

M. Ghimenti, V. Moroz and J. Van Schaftingen, Least action nodal solutions for the quadratic Choquard equation, Proc. Amer. Math. Soc. 145 (2017), 737–747.

M. Ghimenti and J. Van Schaftingen, Nodal solutions for the Choquard equation, J. Funct. Anal. 271 (2016), no. 1, 107–135.

F.-S. Guzmán amd L.-A. Ureña-López, Newtonian collapse of scalar field dark matter, Phys. Rev. D 68 (2003), 024023.

F.-S. Guzmán, L.-A. Ureña-López, Evolution of the Schrödinger–Newton system for a self-gravitating scalar field, Phys. Rev. D 69 (2004), 124033.

L. Jeanjean, Existence of solutions with prescribed norm for semilinear elliptic equations, Nonlinear Anal. 28 (1997), no. 10, 1633–1659.

K.R.W. Jones, Gravitational self-energy as the litmus of reality, Mod. Phys. Lett. A 10 (1995), 657–668.

K.R.W. Jones, Newtonian quantum gravity, Aust. J. Phys. 48 (1995), 1055–1081.

O. Kavian, Introduction à la théorie des points critiques et applications aux problèmes elliptiques, Mathèmatiques Applications (Berlin) [Mathematics Applications], vol. 13, Springer–Verlag, Paris, 1993.

M. Lewin, P.-T. Nam and N. Rougerie, Derivation of Hartree’s theory for generic mean-field Bose systems, Adv. Math. 254 (2014), 570–621.

E.-H. Lieb, Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation, Stud. Appl. Math. 57 (1976), no. 2, 93–105.

E.-H. Lieb and M. Loss, Analysis, Graduate Studies in Mathematics, vol. 14, Amer. Math. Soc., Providence, RI, second edition, 2001.

E.-H. Lieb and B. Simon, The Hartree–Fock theory for Coulomb systems, Comm. Math. Phys. 53 (1977), no. 3, 185–194.

E.-H. Lieb and L.-E. Thomas, Exact ground state energy of the strong-coupling polaron, Commun. Math. Phys. 183 (1997), 511–519.

P.-L. Lions, Some remarks on Hartree equation, Nonlinear Anal. 5 (1981), no. 11, 1245–1256.

P.-L. Lions, The concentration-compactness principle in the Calculus of Variations. The locally compact case, Parts I–II, Ann. Inst. H. Poincaré Anal. Non Linéaire 1 (1984), 109–145, 223–283.

P.-L. Lions, Solutions of Hartree–Fock equations for Coulomb systems, Comm. Math. Phys. 109 (1987), no. 1, 33–97.

L. Ma and L. Zhao, Classification of positive solitary solutions of the nonlinear Choquard equation, Arch. Ration. Mech. Anal. 195 (2010), no. 2, 455–467.

G. Manfredi, The Schrödinger–Newton equations beyond Newton, Gen. Relativ. Gravity 47 (2015).

I.-M. Moroz, R. Penrose and P. Tod, Spherically-symmetric solutions of the Schrödinger–Newton equations, Classical Quantum Gravity 15 (1998), 2733–2742.

V. Moroz and J. Van Schaftingen, Groundstates of nonlinear Choquard equations: existence, qualitative properties and decay asymptotics, J. Funct. Anal. 265 (2013), no. 2, 153–184.

V. Moroz and J. Van Schaftingen, Existence of groundstates for a class of nonlinear Choquard equations, Trans. Amer. Math. Soc. 367 (2015), no. 9, 6557–6579.

V. Moroz and J. Van Schaftingen, Groundstates of nonlinear Choquard equations: Hardy–Littlewood–Sobolev critical exponent, Commun. Contemp. Math. 17 (2015), no. 5, 1550005.

V. Moroz and J. Van Schaftingen, A guide to the Choquard equation, J. Fixed Point Theory Appl. 19 (2017), 773–813.

S. Pekar, Untersuchung über die Elektronentheorie der Kristalle, Akademie Verlag, Berlin, 1954.

R. Penrose, On gravity’s role in quantum state reduction, Gen. Relat. Gravit. 28 (1996), 581–600.

R. Penrose, Quantum computation, entanglement and state reduction, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 356 (1998), 1927–1939.

M. Reed and B. Simon, Methods of Modern Mathematical Physics, Vol. IV, Academic Press, 1978.

L. Rosenfeld, On quantization of fields, Nuclear Phys. 40 (1963), 353–356.

R. Ruffini and S. Bonazzola, Systems of self-gravitating particles in general relativity and the concept of an equation of state, Phys. Rev. 187 (1969), 1767–1783.

D. Ruiz and J. Van Schaftingen, Odd symmetry of least energy nodal solutions for the Choquard equation, J. Differential Equations 264 (2018), 1231–1262.

F.-E. Schunck and E.-W. Mielke, General relativistic boson stars, Class. Quantum Gravity 20 (2003), R301–R356.

J. Van Schaftingen and J.-K. Xia, Standing waves with a critical frequency for nonlinear Choquard equations, Nonlinear Anal. 161 (2017), 87–107.

J. Wang, Standing waves solutions for the coupled Hartree–Fock type nonlocal elliptic system, 2018. (submitted)

J. Wang and Q.-P. Geng, Existence of the normalized solutions to the nonlocal elliptic system with partial confinement, Discrete Contin. Dyn. Syst. A 39 (2019), 2187–2201.

M. Willem, Minimax Theorems, Progress in Nonlinear Differential Equations and their Applications, vol. 24, Birkhäuser Boston, Inc., Boston, MA, 1996.

J. Zhang, Stability of standing waves for nonlinear Schrödinger equations with unbounded potentials, Z. Angew. Math. Phys. 51 (2000), no. 3, 498–503.


  • There are currently no refbacks.

Partnerzy platformy czasopism